Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 26, NWS Wichita, KS

May 26, 2007Saline County, Kansas

NWS Wichita, KS issued this flash flood warning at May 26, 2007, 4:31 PM CDT for Saline County, Kansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2007, 4:31 PM CDT (21:31 UTC)
Expired
May 26, 2007, 9:30 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Saline County, KS

The radar

The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:40 PM CDTFLASH FLOOD5 E New Cambria, KS4.2 INCHES OF RAINFALL IN 2 HOURS AND WATER STARTING TO RUN OVER RURAL ROADWAYS EAST OF NEW CAMBRIA.
May 26, 5:40 PM CDTFLASH FLOODSalina, KSSTREET FLOODING IN SOUTH SALINA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 262134
FFWICT
KSC169-270230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
431 PM CDT SAT MAY 26 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SALINE COUNTY IN CENTRAL KANSAS.

* UNTIL 930 PM CDT.

* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

  DOPPLER RADAR ESTIMATED BETWEEN 1 AND 2 INCHES OF RAIN HAVE FALLEN
  ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 
  INCHES POSSIBLE.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ASSARIA...BRIDGEPORT...BROOKVILLE...GLENDALE...GYPSUM...NEW
  CAMBRIA...SALINA...SMOLAN...SALINA AIRPORT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL AGGRAVATE THE FLOODING
ACROSS THE AREA...WITH POTENTIAL FOR RAPID RISES AND FLASH 
FLOODING ON AREA CREEKS AND STREAMS THAT WERE NOT PREVIOUSLY
AFFECTED BY THE ONGOING FLOODING ACROSS THE COUNTY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3896 9793 3860 9792 3860 9736 3896 9736

$$

DARMOFAL
4 follow-up statements
000 
WGUS73 KICT 262216
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
513 PM CDT SAT MAY 26 2007

KSC169-270230-
SALINE KS-
513 PM CDT SAT MAY 26 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SALINE COUNTY...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE 
WARNED AREA. THE HEAVY RAINFALL WAS OCCURRING FROM THE NEW CAMBRIA
AREA...SOUTHWEST ACROSS THE SOUTH PART OF SALINA...TO JUST NORTHWEST
OF ASSARIA.

RADAR ESTIMATED RAINFALL TO AROUND 2 INCHES ACROSS NORTHEAST
SALINE COUNTY. ADDITIONAL RAINFALL AMOUNTS TO AROUND 1 INCH ARE 
POSSIBLE IN THE WARNED AREA.

THIS RAINFALL WILL AGGRAVATE THE FLOODING IN THE AREA...WITH THE
POSSIBILITY OF ADDITIONAL FLASH FLOODING

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3896 9793 3860 9792 3860 9736 3896 9736

$$

DARMOFAL
000 
WGUS73 KICT 262247
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
543 PM CDT SAT MAY 26 2007

KSC169-270230-
SALINE KS-
543 PM CDT SAT MAY 26 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SALINE COUNTY...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA.

AT 537 PM CDT...A STORM SPOTTER REPORTED 4.2 INCHES OF RAIN THIS
AFTERNOON ABOUT 5 MILES SOUTHEAST OF NEW CAMBRIA. WATER WAS
REPORTED FLOWING OVER THE ROADS IN THIS AREA.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA...AS THUNDERSTORMS CONTINUE TO DEVELOP SLOWLY NORTH
AND NORTHEAST ACROSS SALINE COUNTY.

FLASH FLOODING IS LIKELY ACROSS SALINE COUNTY

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3896 9793 3860 9792 3860 9736 3896 9736

$$

DARMOFAL
000 
WGUS73 KICT 262349
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CDT SAT MAY 26 2007

KSC169-270230-
SALINE KS-
646 PM CDT SAT MAY 26 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SALINE COUNTY...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA. 
FLASH FLOODING HAS ALREADY BEEN OBSERVED ACROSS NORTHEAST SALINE
COUNTY.

ALTHOUGH THE RAINFALL HAS DECREASED IN AREAL COVERAGE AND 
INTENSITY...ADDITIONAL RAINFALL AMOUNTS UP TO ONE-HALF INCH ARE 
POSSIBLE ACROSS SALINE COUNTY EARLY THIS EVENING.

THE EXCESSIVE RAIN WILL CONTINUE TO RUN-OFF AND COULD RESULT IN
ADDITIONAL FLASH FLOODING ACROSS THE WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3896 9793 3860 9792 3860 9736 3896 9736

$$

DARMOFAL
000 
WGUS73 KICT 270110
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
806 PM CDT SAT MAY 26 2007

KSC169-270230-
SALINE KS-
806 PM CDT SAT MAY 26 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SALINE COUNTY...

AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE SHOWERS AND THUNDERSTORMS HAD DISSIPATED OR MOVED OUT
OF THE AREA.

HOWEVER...THE EXCESSIVE RUN-OFF FROM THE HEAVY RAINS EARLIER IN
THE AFTERNOON AND EVENING WILL CONTINUE A POSSIBILITY OF FLASH
FLOODING ACROSS SALINE COUNTY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3896 9793 3860 9792 3860 9736 3896 9736

$$

DARMOFAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:01 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 26, 3:01 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
301 PM CDT SAT MAY 26 2007

.DISCUSSION...

TONIGHT AND SUNDAY... COLD FRONT WILL SAG TO ABOUT INTERSTATE 70
BY SUNDAY MORNING BEFORE LIFTING OFF TO THE NORTHEAST AS A WARM
FRONT DURING THE DAY. WE SHOULD SEE SOME SHOWERS AND STORMS
DEVELOP DUE TO DECENT CONVERGENCE ALONG THE BOUNDARY TONIGHT AND
THEN REDEVELOP IN THE WARM SECTOR ACROSS SOUTHEAST KANSAS ON
SUNDAY. HEAVY RAINS ARE POSSIBLE AS COPIOUS AMOUNTS OF MOISTURE
STREAMS NORTH INTO THE FORECAST AREA. I DO NOT ANTICIPATE ANY
SIGNIFICANT SEVERE WEATHER WITH ANY STORMS THAT FIRE AS THE AREA
IS LIMITED ON INSTABILITY.

MONDAY...
WE MAY SEE A FEW LINGERING SHOWERS AND THUNDERSTORMS IN THE FAR
SOUTHEASTERN SECTIONS OF THE FORECAST AREA AS THE SYSTEM FINALLY
TREKS EASTWARD.  REMAINING SECTIONS WILL REMAIN DRY WITH DECENT
SOUTHERLY FLOW.  THIS WILL KEEP THE DEEP MOISTURE INTACT FOR THE
NEXT SYSTEM ON TUESDAY.

EXTENDED...
TUESDAY THOUGH FRIDAY
MAIN WEATHER ISSUES WILL OCCUR EARLY IN THE EXTENDED PORTION OF THE
FORECAST.  WILL FOLLOW GFS MODEL FOR BASIS OF FORECAST.  COLD FRONT
WILL EXTEND FROM THE DAKOTAS SOUTH AND WEST INTO FAR WESTERN
KANSAS.  THE FRONT WILL BEGIN TO SLIDE SOUTHEAST DURING THE DAY ON
TUESDAY AND ALLOW FOR PLENTY OF MOISTURE TO POOL AHEAD OF THE
FRONT.  THE FRONT WILL SLIDE OUT OF THE FORECAST AREA BY EARLY
WEDNESDAY MORNING.  PLENTY OF LIFT WILL BE PRESENT AND THUNDERSTORM
CHANCES ARE INCREASING TUESDAY NIGHT INTO WEDNESDAY MORNING. AT THIS
TIME...THE BEST ISENTROPIC LIFT ON THE 305K SURFACE SETS UP OVER THE
FORECAST AREA DURING THIS TIME FRAME.  WITH PLENTY OF MOISTURE IN
THE ATMOSPHERE...HEAVY RAINS WILL DEFINITELY BE A POSSIBILITY AND
COULD POSE ISSUES ACROSS THOSE LOCATIONS ALREADY EXPERIENCING WATER
PROBLEMS.  WITH FRONTAL PASSAGE...HIGH PRESSURE WILL FINALLY FILTER
INTO THE FORECAST AREA THURSDAY AND FRIDAY...PRODUCING PLEASANT
WEATHER HEADING INTO THE WEEKEND.

.AVIATION...18Z TAFS RSL/SLN/HUT/ICT/CNU
SCATTERED TO NUMEROUS CONVECTION LIKELY THIS AFTERNOON DURING PEAK
HEATING VIRTUALLY ANYWHERE ACROSS CENTRAL AND SOUTHEASTERN KS. BEST
CHANCES FOR T-STORMS WILL BE FOCUSED NEAR STATIONARY FRONT FROM SW
THRU NORTH CENTRAL KS THIS PM/EARLY EVE AFFECTING RSL/SLN/HUT TAF
SITES. WITH MLCAPES OF 1000-1500 J/KG...NIL CONVECTIVE
INHIBITION...SUBTROPICAL MOISTURE PRESENT...WILL CARRY TEMPO TS
GROUPS AT ALL SITES FM 18 TO 22Z WITH VCTS THIS EVE AND WILL RE-
EVALUATE AS TIME GOES ON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    61  78  61  81 /  40  40  30  20
HUTCHINSON      60  79  61  81 /  40  40  30  20
NEWTON          61  78  61  81 /  50  40  30  20
ELDORADO        61  77  62  81 /  50  40  30  30
WINFIELD-KWLD   61  79  62  82 /  50  50  30  30
RUSSELL         59  79  60  82 /  40  30  30  20
GREAT BEND      59  80  61  82 /  40  30  30  20
SALINA          60  79  61  82 /  50  40  30  20
MCPHERSON       60  79  61  81 /  50  40  30  20
COFFEYVILLE     61  78  62  81 /  50  60  30  30
CHANUTE         61  77  63  81 /  50  50  30  30
IOLA            61  77  63  81 /  50  50  30  30
PARSONS-KPPF    61  77  63  81 /  50  60  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

CHANCE
Hazardous weather outlook, May 26, 3:26 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT SAT MAY 26 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
326 PM CDT SAT MAY 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

RIVER FLOODING AS WELL AS COUNTY WIDE FLOODING WILL CONTINUE TO
IMPACT MUCH OF CENTRAL AND PART OF SOUTH CENTRAL KANSAS THROUGH
TONIGHT. THE MOST SERIOUS FLOODING WILL OCCUR NEAR HAVEN ON THE ARKANSAS
RIVER WHERE MAJOR FLOODING IS OCCURRING.

FOR DETAILS PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND
FLOOD STATEMENTS.

THUNDERSTORMS WILL REMAIN A POSSIBILITY TONIGHT ACROSS ALL OF THE
FORECAST AREA. STORMS ARE NOT EXPECTED TO BECOME SEVERE.
HOWEVER...ANY RAIN THAT FALLS WILL ONLY AGGRAVATE THE FLOODING
SITUATION IN CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RIVER FLOODING IS LIKELY TO CONTINUE IN PARTS OF CENTRAL AND
SOUTH-CENTRAL KANSAS ON SUNDAY. PLEASE LISTEN FOR THE LATEST RIVER
FLOOD STATEMENTS FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS OVER ALL AREAS ON SUNDAY.
HOWEVER...THE THUNDERSTORMS ARE NOT FORECAST TO BE STRONG OR
SEVERE.

FROM MONDAY THROUGH TUESDAY...THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS FOR MOST AREAS...HOWEVER THE THUNDERSTORMS ARE NOT
FORECAST TO BE STRONG OR SEVERE.

ON TUESDAY AND TUESDAY NIGHT...THUNDERSTORMS ARE POSSIBLE OVER
CENTRAL AND MOST OF SOUTH-CENTRAL KANSAS...ESPECIALLY TUESDAY
NIGHT...AS A STRONG COLD FRONT SURGES SOUTHEAST ACROSS THESE
AREAS. AT THIS TIME...THE BETTER CHANCES FOR SEVERE THUNDERSTORMS
APPEARS TARGETED FOR THE NORTHERN PLAINS. HOWEVER...ONE IS URGED
TO LISTEN FOR LATER HAZARDOUS WEATHER OUTLOOKS COVERING THIS
PERIOD... ESPECIALLY THOSE ISSUED ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CHANCE

In the hours before

Special weather statement, May 26, 4:13 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
413 PM CDT SAT MAY 26 2007

KSZ049-262145-
SALINE-
413 PM CDT SAT MAY 26 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SALINE COUNTY...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS WITH TORRENTIAL RAINFALL ALONG A LINE EXTENDING FROM
SOLOMON TO ASSARIA...AND MOVING NORTHEAST AT 15 MPH.

THESE STORMS WILL HAVE THE CAPABILITY OF PRODUCING RAINFALL RATES
OF ONE INCH PER HOUR. GUSTY WINDS TO 45 MPH AND SMALL HAIL WILL
ALSO BE POSSIBLE.

DARMOFAL

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.